Alert archive / Louisiana / Tornado Warnings in 2024

Tornado Warning 37, NWS Lake Charles, LA

May 16, 2024Cameron Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at May 16, 2024, 9:10 PM CDT for Cameron Parish, Vermilion Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2024, 9:10 PM CDT (02:10 UTC)
Expired
May 16, 2024, 9:34 PM CDT
In force
24 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cameron Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 60 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:39 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1243 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
3.8
Supercell composite
18.2

Open this sounding in Storm Lab

The text

As transmitted.

542 
WFUS54 KLCH 170210
TORLCH
LAC023-113-170245-
/O.NEW.KLCH.TO.W.0037.240517T0210Z-240517T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
910 PM CDT Thu May 16 2024

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  East central Cameron Parish in southwestern Louisiana...
  West central Vermilion Parish in southwestern Louisiana...

* Until 945 PM CDT.

* At 909 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles south of Lowry, or 10 miles southwest of
  Klondike, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Cameron and west central Vermilion Parishes, including
  the following locations... Florence Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2987 9282 2996 9277 2991 9243 2971 9254
TIME...MOT...LOC 0209Z 292DEG 33KT 2990 9273 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Stigger/87
2 follow-up statements
672 
WWUS54 KLCH 170222
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
922 PM CDT Thu May 16 2024

LAC023-113-170245-
/O.CON.KLCH.TO.W.0037.000000T0000Z-240517T0245Z/
Cameron LA-Vermilion LA-
922 PM CDT Thu May 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR EAST
CENTRAL CAMERON AND WEST CENTRAL VERMILION PARISHES...

At 922 PM CDT, a severe thunderstorm capable of producing a tornado
was located 12 miles northeast of Rockefeller Wildlife Range, moving
southeast at 40 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
east central Cameron and west central Vermilion Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2982 9273 2990 9267 2985 9246 2971 9254
TIME...MOT...LOC 0222Z 305DEG 34KT 2981 9262 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Stigger/87
253 
WWUS54 KLCH 170234
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
934 PM CDT Thu May 16 2024

LAC023-113-170244-
/O.CAN.KLCH.TO.W.0037.000000T0000Z-240517T0245Z/
Cameron LA-Vermilion LA-
934 PM CDT Thu May 16 2024

...THE TORNADO WARNING FOR EAST CENTRAL CAMERON AND WEST CENTRAL
VERMILION PARISHES IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until midnight CDT for southwestern
Louisiana.

&&

LAT...LON 2982 9273 2990 9267 2985 9246 2971 9254
TIME...MOT...LOC 0232Z 292DEG 33KT 2977 9250 

$$

Stigger/87

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 6:15 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, May 16, 6:15 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
615 PM CDT Thu May 16 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 205 PM CDT Thu May 16 2024

The warm front is currently lifting across the region with a rapid
destabilization of the atmosphere underway. CAMs show a robust
and rapid development of showers and storms with multiple focus
areas. The first area will be an east/west oriented MCS walking
south that will move into central LA and inland SETX this evening.
The second focus will be in the broader warm sector south of the
lifting warm front.

Numerous showers and storms will rapidly intensify and drift/merge
into the MCS walking south. This will enhance the overall flash
flood threat as training convection could lead to impressive
1hr/3hr totals, especially where cell mergers are able to push
instantaneous rainfall rates in the 5-7" range. With already
saturated grounds and elevated/flooded waterways, it will not take
much for significant flash flooding. In fact, we have much of the
area in a moderate and high risk for this very threat. These High
Risk days are exceedingly rare and account for the majority of
flood fatalities. We can not emphasize enough how quickly things
could go south as the evening wears on. Flash flooding is even
more dangerous at night.

For the severe threat, there is a Tornado Watch until 11pm for the
entire area. Tornadoes will be possible with any QLCS circulation
and/or supercell along/just south of the lifting warm front.
Damaging winds and large hail will also pose a threat this evening
withe modest HREF probabilities showing wind gusts in excess of
50kts and localized areas upwards of 60kts possible. The focus
area seems to be along the I-10 corridor.

With regards to rainfall amounts, widespread 2-6 inches are
likely, which is supported by all guidance with HREF
LPMM/HRRR/Other high res CAMs showing a reasonable worst case (90%
exceedance) scenarios of approaching 12" of rain. Highest
probabilities for these totals exists across inland SETX and into
central LA.

Now for the second round from Friday afternoon into Friday evening
and early Saturday morning. This situation will be different as SW
flow increase across the area with robust upper level diffluent
flow. This overall synoptic pattern remains stationary for some
time, which will allow significant and sustained moisture
advection streaming across the region. While severe weather is
possible, flash flooding remains the biggest threat. PWAT values
could reach into the 2.0 to 2.25"+ range with favorable and
efficient ingredients for intense rainfall rates and training.
ECMWF EFFI values point to significant rainfall totals, which
further adds to the building confidence in the second round. As
always, there remains some uncertainty as to where the axis of
heaviest rainfall sets up. Currently guidance suggest this will
fall primarily over Acadiana and generally east of a line from
Lake Charles to Opelousas. Several more inches of rain will be
possible in these areas with new/renewed/worsening flash flooding
impacts. It is likely some areas will overlap seeing significant
rainfall from round 1 and 2, thus increasing their flood risk.

Finally by early Saturday morning, much of the activity should be
exiting the region. Lingering showers/storms will be possible
over Acadiana, but much of the area dry.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 205 PM CDT Thu May 16 2024

The start of next week will be dominated by high pressure that will
settle overhead. The high pressure will remain our main weather
feature through Wednesday. Clear skies and south winds will lead to
widespread low 90-degree highs across the region, with dew points in
the mid-70s. This will lead to heat index values in the upper 90s
and even a few inland areas feeling like the triple digits.

Long-range models are starting to hint at another round of rain on
Thursday as a disturbance moves across the region. It is still way
too far out to give any specifics, but we could see our temperatures
dip down back into the upper 80s. 

&&

.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Thu May 16 2024

An upper level disturbance will move east across the forecast area
this evening and tonight and bring a likely meso complex of storms
with it. Have tried to time this feature as best as possible.
Gusty winds, lower visibilities with heavy rainfall and low
ceilings will be possible with the storms, with IFR conditions.

Expecting a break after 17/06z, with the potential for more storms
on Friday afternoon.

Rua

&&

.MARINE...
Issued at 205 PM CDT Thu May 16 2024

Widespread showers and thunderstorms will develop across the
coastal waters this evening and continue into Friday evening as a
low pressure system moves across the area. Onshore flow will
between 15 and 20 knots will continue this evening as the low
approaches increasing seas to 3-5 feet. Winds and seas could be
significantly stronger in the vicinity of storms. Winds will
weaken by Friday afternoon with seas gradually falling through the
weekend. No precip is expected this weekend through next week as
light onshore flow prevails.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  81  66  87 /  90  40  40  30
LCH  70  85  70  87 /  80  50  50  20
LFT  72  89  71  87 /  80  60  60  40
BPT  72  85  69  89 /  70  40  40  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through late Friday night for LAZ027>033-044-045-
     141>143-152-241>243.

TX...Flood Watch through late Friday night for TXZ180-201-259>262-515-
     516-615-616.

GM...None.
&&

SHORT TERM...78
LONG TERM....14
AVIATION...07

In the hours before

Local storm report, May 16, 6:00 PM CDT, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
600 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Hail             7 NW Washington         30.68N 92.15W
05/16/2024  E0.70 Inch       St. Landry         LA   Public

            Pea to dime size hail reported with some
            minor accumulation of hail.

&&

78
Local storm report, May 16, 8:36 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
836 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     Tstm Wnd Gst     2 S Port Arthur         29.87N 93.93W
05/16/2024  M39 MPH          Jefferson          TX   Buoy

            Buoy station PORT2 Port Arthur, TX.

&&

MKC
Local storm report, May 16, 8:46 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
846 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     Tstm Wnd Gst     4 E China               30.05N 94.27W
05/16/2024  M55 MPH          Jefferson          TX   Public

            Report of wind gust to 55 MPH east of China.

&&

MKC
Local storm report, May 16, 8:49 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
849 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     Flash Flood      Kirbyville              30.66N 93.89W
05/16/2024                   Jasper             TX   Mesonet

            The gauge Pin Oak Creek (pikt2) at South
            Elizabeth Ave in Kirbyville is half a foot
            above flood stage. It rose 5 feet in the
            last 3 hours.

&&

CS/87
Local storm report, May 16, 8:57 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
857 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 PM     Tstm Wnd Gst     5 S Lake Charles        30.13N 93.22W
05/16/2024  M55 MPH          Calcasieu          LA   ASOS

            ASOS station KLCH Lake Charles.

&&

MKC
Special weather statement, May 16, 9:01 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
901 PM CDT Thu May 16 2024

LAZ030-031-073-074-141-142-241-242-170245-
West Cameron LA-Southern Calcasieu LA-Allen LA-Beauregard LA-
Southern Jefferson Davis LA-Northern Calcasieu LA-
Northern Jefferson Davis LA-East Cameron LA-
901 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CAMERON...CENTRAL
JEFFERSON DAVIS...SOUTHEASTERN BEAUREGARD...EASTERN CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES THROUGH 945 PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elton to near Evangeline to Thornwell to
near Creole to near Cameron. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Charles, Cameron, Westlake, Welsh, Iowa, Kinder, Oberlin,
Fenton, Reeves, Grand Lake, Moss Bluff, Lake Charles Regional
Airport, Hacketts Corner, Topsy, Lebleu Settlement, Gillis, Leblanc,
Sweet Lake, Buller, and Harmony.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 25 and 56.
 Interstate 210 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Louisiana.

&&

LAT...LON 2979 9333 2980 9333 2979 9335 2982 9360
      3019 9332 3062 9319 3067 9280 3032 9272
      3010 9294 2977 9321
TIME...MOT...LOC 0201Z 285DEG 38KT 3053 9268 3034 9260 3008 9278 2977
9319 2979 9336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Calhoun

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:13 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu62 min
May 16, 7:16 PM CDTFlash Flood Warning Considerable damage threatLCHAllen, Beauregard3 hr
May 16, 7:18 PM CDTSevere Thunderstorm WarningLCHCalcasieu27 min
May 16, 7:26 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Avoyelles, Evangeline, Jefferson Davis, Lafayette and 3 more64 min
May 16, 7:39 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis51 min
May 16, 7:41 PM CDTSpecial Marine WarningLCH34 min
May 16, 7:52 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu2 hr
May 16, 7:52 PM CDTSpecial Marine WarningLCH68 min
May 16, 8:15 PM CDTSpecial Marine WarningLCH90 min
May 16, 8:21 PM CDTTornado WarningLCHCalcasieu, Jefferson Davis7 min
May 16, 8:26 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Allen, Calcasieu, Evangeline, Jefferson Davis, Vermilion49 min
May 16, 8:31 PM CDTFlash Flood WarningLCHAllen, Calcasieu, Jefferson Davis104 min
May 16, 8:38 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHCalcasieu, Cameron, Jefferson Davis37 min
May 16, 8:45 PM CDTSpecial Marine WarningLCH60 min
May 16, 8:56 PM CDTFlash Flood WarningLCHAcadia, Evangeline, Saint Landry3 hr
May 16, 9:01 PM CDTSpecial Weather StatementLCHAllen, Cameron, Jefferson Davis44 min
May 16, 9:06 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHCameron, Vermilion39 min
May 16, 9:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAcadia, Cameron, Evangeline, Iberia, Jefferson Davis, Lafayette and 3 more47 min
May 16, 9:27 PM CDTTornado WarningLCHLafayette, Saint Martin18 min
May 16, 9:30 PM CDTSpecial Marine WarningLCH60 min
May 16, 9:40 PM CDTSevere Thunderstorm Warning Destructive damage threatLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion35 min
May 16, 9:47 PM CDTTornado WarningLCHIberia, Saint Martin28 min
May 16, 9:49 PM CDTFlash Flood WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more2 hr
May 16, 10:02 PM CDTSevere Thunderstorm WarningLCHSaint Landry, Saint Martin12 min
May 16, 10:07 PM CDTAreal Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Jefferson Davis, Vernon7 hr
May 16, 10:12 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHIberia, Lafayette, Saint Martin, St. Mary63 min
May 16, 10:28 PM CDTSpecial Marine WarningLCH62 min
May 16, 10:48 PM CDTFlash Flood WarningLCHIberia, Saint Martin, St. Mary3 hr
May 16, 11:10 PM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary35 min
May 16, 11:41 PM CDTSevere Thunderstorm WarningLCHIberia, St. Mary34 min
May 16, 11:59 PM CDTSpecial Marine WarningLCH31 min
May 17, 12:01 AM CDTAreal Flood WarningLCHAcadia, Allen, Evangeline, Lafayette, Saint Landry, Saint Martin5 hr
May 17, 12:15 AM CDTSpecial Weather StatementLCHAssumption30 min
May 17, 12:25 AM CDTSevere Thunderstorm WarningLCHSaint Martin, St. Mary35 min

Nearby

Tornado Warnings in Louisiana, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.